Indiana, 2017

Tornadoes and Flash Flooding in Indiana, May 19 to 20, 2017

May 19 to 20, 2017 · NWS LMK · 16 events in 5 counties and zones

An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$575,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across southern Indiana. Several inches of rain fell in a very short time resulting in a significant flash flood event for Washington County, Indiana. There were 2 confirmed tornadoes, one in Crawford County and another in Jefferson County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 12:42 PM EST, 58 minutes earlier.

Area forecast discussion, May 19, 12:42 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
142 PM EDT Fri May 19 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 108 PM EDT Fri May 19 2017

Convective development is on the uptick this afternoon. GOES 16 high
res imagery reveals a SW-NE oriented convective outflow boundary
from near Hopkinsville, KY to Columbus IN.  Stronger forcing ahead
of remnant MCV across east-central IL will likely lead to stronger
convection moving along the I-70 corridor through the afternoon
hours.  Scattered outflow boundaries from previous convection are
also starting to fire in central IN just east of I-65.  These will
gradually increase in strength and head eastward into SE IN and S OH
this afternoon and evening.  Further south across KY, convection has
been trying to develop.  Initial convection across
Hancock/Breckinridge and Ohio County got going, but has moved into a
slightly more stable environment along the I-65 corridor.  This is
likely due to less instability due to convective debris from earlier
southern KY convection.

In the near term, strongest convection is likely to develop across
southern IN along the aforementioned outflow boundary.  Corridor of
instability is located from near PAH to FTK up to CVG.  MLCAPE
values are above 1000 J/KG with DCAPE values maximized mainly along
and north of I-64 in southern IN and far northern KY.  Mid level
lapse rates continue to increase with the arrival of slightly cooler
mid-level air over the top of strong warming near the surface.

Highest risk of severe weather looks to be mainly in southern IN and
far northern KY (mainly north of the WK and BG Parkways).  Damaging
winds, torrential rainfall and intense lightning will be the main
threats.  Some marginal severe hail is possible in the strongest
cores.

Some additional development may be delayed later into the afternoon
with convective cluster moving out of SE MO (northwest of PAH).
Given its current trajectory, it would mainly affect southern IL and
SW IN later this afternoon. Though, the atmosphere appears to be
somewhat more stable out ahead of it from earlier convective
overturning.

Issued at 1116 AM EDT Fri May 19 2017

Early morning MCS over southern KY continues to diminish in
intensity this morning.  The heavy rainfall threat appears to be
diminishing rapidly across the Lake Cumberland area.  However,
nearly 5 inches of rainfall since midnight has occurred down in
Allen county and most likely into southern Barren county.  Elsewhere
widespread 1-2 inch amounts have been reported via KY Mesonet.  Some
additional convection has been developing out on the western edge of
the convection out near Bowling Green.  This activity will continue
to move northeastward and pass along a line from Munfordville (Hart
Co) to just south of Lexington (Fayette Co).

Turning our attention to the rest of the morning and into the
afternoon...forecast is laden with complexities as far as convective
evolution.  The morning CAM models have generally backed off
convective coverage across the region.  Looking at satellite
imagery, visible MCV is moving northeastward through central IL with
a decaying line of convection approaching Indianapolis.  Several
small scale boundaries were evident in GOES 16 high res imagery
across southwest IN and into central IN.  These boundaries may be
the focus of renewed convective development as we move into the
afternoon.  Corridor of mostly sunny skies from SE MO northeast into
southern IN was noted and instability per SPC meso analysis reveals
a destabilizing atmosphere.  Morning NAM run suggests convective
redevelopment out ahead of northeastward moving MCV which could spur
a line of strong/severe storms across southern/central IN this
afternoon.  Based on upper air trajectories, this would get shunted
east into southern OH by this evening.  Convective overturning
across southern KY will likely limit additional severe convection in
this area.  Real question mark looks to be in the WK/BG Parkway
corridor where convective debris from earlier convection may inhibit
insolation to a degree.

For now, we believe the combination of the MCV along with the
southward sagging front to our northwest will be a focus of
convection this afternoon with southern/central IN being at most
risk.  There remains some question of how far south convective
development will be into N/C KY.  Current thinking is that at least
scattered coverage of storms will be possible given ample
destabilization.  Convective parameters are supportive of strong to
severe storms as mid-level lapse rates steep and band of faster flow
aloft approaches the region from the west.  Damaging winds, heavy
rainfall and intense lightning will be the main severe threats.
Though a marginally severe hail report or two can't be ruled out. We
plan to further refine the forecast as the convective evolution
takes place.  WFO ILN will be providing an special 18Z balloon
launch this afternoon.

Issued at 837 AM EDT Fri May 19 2017

Have made an update to the forecast this morning to increase PoPs
across southern KY, add heavy rainfall wording, and to adjust QPF
forecasts to account for anticipated heavy rainfall across the
southern forecast area.

Current radar shows several clusters of storms moving through
southern KY this morning.  First batch is along our forecast border
with WFO JKL and heading northeast toward areas mainly along and
north of the Cumberland Parkway (Somerset, KY area).  Further
southwest, upstream development continues across northern TN with
additional convective regeneration taking place just north/northwest
of Nashville.  Some westward re-development looks to be taking
place, so additional heavy rainfall looks to affect
Logan/Simpson/Warren counties over the next few hours.  KY Mesonet
shows a little over an inch of rain in some locations around Bowling
Green.  Flash flood guidance suggests around 2-2.5 inch/hr for
flooding, so this additional rainfall may result in localized flash
flooding.

Otherwise, rest of the forecast remains generally on track.  HRRR
and other CAM models suggest more development over NW TN later this
morning overspreading into central KY into the early afternoon
hours.  Given that convection may be occurring at peak heating,
strong to severe storms look like a very good possibility with
damaging winds and hail being the primary severe weather hazards.

Issued at 620 AM EDT Fri May 19 2017

Updated the forecast to increase POPs to 50-60% over south central
KY where a good complex of storms has developed and will continue to
move ENE through southern KY for the next 2-4 hrs before
diminishing.  Gusty winds are possible in these storms...a 34 mph
wind gust was observed out of Simpson County Mesonet this morning.
Also radar indicates small hail and heavy rainfall. A few strong
storms are possible this morning but still expect any severe wx to
hold off until later today.

&&

.Short Term...(Today through Saturday)
Issued at 320 AM EDT Fri May 19 2017

...A Few Severe Storms Possible Today & Saturday...

Early this morning, CAM models indicate showers/t-storms developing
over south central KY due to a passing upper level shortwave. IR
satellite does indeed show enhanced mid level clouds forming in that
region so will continue POPs over south central KY during the pre-
dawn hours.

We should see a relative lull or dry period by mid to late morning
over the region.  Redevelopment of showers and storms should occur
to our north and west by the afternoon hours and move into our
region by mid to late afternoon lasting into the evening hours. With
plentiful CAPE building throughout the day and 30-40 kts bulk shear,
we should see strong to severe scattered t-storms this
afternoon/evening.  The main svr weather threats will be damaging
winds and hail for afternoon/evening storms with the best chance for
severe wx over southern Indiana where storms will be more plentiful
closer to the front.  After sunset, expect convection to decline and
diminish.

Friday night and the first portion of Sat should be largely dry with
instability once again building throughout the day on Sat ahead of
an approaching cold front and upper trough. While some isld-sct
convection is possible Sat during the day, the main line of storms
should develop to our west Sat along the cold front and move east
into our region Sat night.  Again damaging winds and hail will be
the main svr wx threat should storms strengthen to svr levels.  The
best chance for any svr wx will be along and west of I-65 Sat
evening.

Temperatures will remain warm and muggy with highs in the low to mid
80s and lows in the 60s into the the weekend.

.Long Term...(Saturday night through Thursday)
Issued at 335 AM EDT Fri May 19 2017

Saturday night a line of showers/storms associated with a cold front
will push east into our region.  As it arrives into areas along and
west of I-65 Sat evening, some of the storms may still be severe.
However, the storms are expected to decline Sat night as day time
instability is lost.  Any strong to severe storms Sat night may
produce damaging winds and hail.

As we head into Sunday morning, additional showers and perhaps a few
rumbles of thunder will continue over the region along or just
behind the front.  Precipitation will finally come to an end Sun
night from west to east as high pressure moves into the Ohio Valley.
The passage of the cold front Sunday will usher in less humidity and
cooler temperatures (highs in the 70s Sun).

Monday we'll see a brief dry period before more disturbances in a
generally troughy pattern over the Midwest bring more chances for
rain Tues-Thu.  Temperatures will drop to or below normal with highs
falling back into the 70s for Mon/Tue and then 60s for Wed/Thu.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Fri May 19 2017

A broken line of thunderstorms has developed along the outflow
boundary of the IL/IN convective complex from this morning. The line
is currently approaching SDF and BWG, extending from central Indiana
through central KY and western TN, eventually curving back into AR.
A shower or storm could result in MVFR/brief IFR impacts at all
three TAF sites this afternoon, mainly after 19z at LEX. Winds be
out of the southwest this afternoon around 10 kts, with occasional
gusts to around 18 kts.

The forecast beyond this afternoon is complex, but the current
thinking is that convection will tend to focus near and north of the
Ohio River. Expect diminishing rain and thunderstorm chances after
00z with the loss of daytime heating. Primarily VFR weather is
expected overnight. However, some light fog will be possible at BWG
early Saturday morning. Surface winds will go light and variable
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...MJ
Short Term...AMS
Long Term....AMS
Aviation...EBW
Hazardous weather outlook, May 19, 10:28 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1128 AM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1128 AM EDT Fri May 19 2017 /1028 AM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to redevelop across the
outlook area this afternoon. Some of these storms could be strong to
severe. The main weather hazards will be damaging wind gusts,
torrential rainfall, and intense cloud to ground lightning. Some
small hail may accompany the storms as well. The heavy rainfall also
may lead to some localized flooding issues in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

Thunderstorms are again in the forecast next Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/MJ

In the hours before

Local storm report, May 19, 9:45 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      SCOTTSVILLE             36.75N 86.20W
05/19/2017                   ALLEN              KY   EMERGENCY MNGR

            NUMEROUS ROADS ACROSS THE COUNTY FLOODED.

&&

SZAPPANOS
Special weather statement, May 19, 12:37 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM EDT FRI MAY 19 2017

INZ077>079-191800-
Washington-Jefferson-Scott-
137 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...
NORTHWESTERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES...

At 137 PM EDT, a strong thunderstorm was located 8 miles north of
Salem, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Scottsburg, Austin, Dupont, Little York, Middlefork, Kossuth, Five
Points, Deputy, Plattsburg and Canton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3886 8539 3861 8606 3877 8617 3876 8613
      3878 8609 3876 8603 3877 8602 3875 8598
      3876 8594 3873 8587 3881 8579 3883 8573
      3882 8570 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8543
TIME...MOT...LOC 1737Z 230DEG 24KT 3873 8605

MJ
Special weather statement, May 19, 12:57 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 PM EDT FRI MAY 19 2017

INZ077-191830-
Washington-
157 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...

At 157 PM EDT, a strong thunderstorm was located near Salem, moving
northeast at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Salem, Little York, New Philadelphia, Kossuth, Smedley, Rush Creek
Valley, Hitchcock, Plattsburg, Prowsville and Canton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 8606 3876 8603 3877 8602 3876 8601
      3877 8598 3876 8599 3875 8598 3876 8596
      3871 8589 3866 8589 3853 8617 3859 8631
      3878 8609
TIME...MOT...LOC 1757Z 235DEG 32KT 3861 8619

SCHOETTMER
Special weather statement, May 19, 1:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
211 PM EDT FRI MAY 19 2017

INZ078-079-191845-
Jefferson-Scott-
211 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
NORTHWESTERN SCOTT COUNTIES...

At 211 PM EDT, a strong thunderstorm was located 8 miles northwest of
Scottsburg, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Dupont, Five Points and Deputy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3881 8548 3875 8582 3876 8583 3878 8580
      3881 8579 3882 8574 3883 8573 3882 8572
      3883 8571 3882 8570 3882 8561 3885 8561
      3885 8557 3888 8557 3888 8554 3891 8553
      3891 8552
TIME...MOT...LOC 1811Z 250DEG 30KT 3875 8590

SCHOETTMER
Special weather statement, May 19, 1:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
215 PM EDT FRI MAY 19 2017

INZ084-089-090-KYZ025-191845-
Crawford-Perry-Harrison-Meade-
215 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY AND NORTHWESTERN MEADE
COUNTIES...

At 214 PM EDT/114 PM CDT/, a strong thunderstorm was located 13 miles
south of Carefree Town, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Leavenworth, Alton, New Amsterdam, Roberta, Concordia, Lodale,
Battletown, Fredonia, White Cloud and Magnet.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8625 3807 8609 3798 8641 3805 8649
      3805 8651 3804 8652 3804 8653 3807 8656
TIME...MOT...LOC 1814Z 239DEG 33KT 3806 8644

SCHOETTMER
Special weather statement, May 19, 1:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
128 PM CDT FRI MAY 19 2017

KYZ062-071-191900-
Warren-Edmonson-
128 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN AND
SOUTHWESTERN EDMONSON COUNTIES...

At 128 PM CDT, a strong thunderstorm was located near Bowling Green,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barren River, Asphalt, Girkin, Nick, Greencastle, Richardsville,
Glenmore, Tuckertown, Anna and Segal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3705 8662 3715 8646 3715 8645 3717 8644
      3715 8641 3717 8641 3717 8640 3719 8641
      3722 8636 3707 8625 3699 8656
TIME...MOT...LOC 1828Z 239DEG 25KT 3704 8652

SCHOETTMER

The radar

The Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Harrison

When
May 19, 1:40 PM EST
Where
Harrison County, 2.34 mi NNW of White Cloud
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.260, -86.250

The hail nearly covered the ground.

Hail, Harrison

When
May 19, 1:45 PM EST
Where
Harrison County, 0.69 mi N of Depauw
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.340, -86.220

Thunderstorm Wind, Crawford

When
May 19, 3:20 PM EST
Where
Crawford County, 1.63 mi W of Sulphur
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.230, -86.500

The Crawford County emergency manager reported that severe thunderstorm winds blew off a porch from a mobile home and damaged a metal outbuilding.

Tornado, Crawford

When
May 19, 3:22 PM EST to 3:24 PM EST
Where
Crawford County, 1.27 mi W of Sulphur Spgs to 1.14 mi W of Sulphur Spgs
Rating
EF1
Path length
0.23 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.217, -86.493

A NWS Storm Survey found all of the damage along Old Union Chapel Rd off of Hwy 62 near T&T Auto. The tornado formed in an open pasture southwest of Chapel Rd. It knocked over several cedar trees and split several sections on some maple trees before striking a barn near the road. Winds in this area were estimated at 80-85 mph. The eastern edge door of the barn was blown out and with significant roof damage above the door. Several pieces of the barn roof along with many pieces of a wood pile next to the barn were thrown 125 yards downwind into the auto body shop vehicle lot area. This smashed out several vehicle windows. Winds here were estimated at 90 mph. A single-wide trailer took roof damage along its entrance. An old RV had its roof removed and large sections of debris was thrown downwind about 100 yards. A bed of a pickup truck, not attached, was picked up and thrown 150 yards down wind into a field. Another RV was tipped over on its side. Winds here estimated at 80-85 mph. The very back of the auto shop had its roof damaged. There were 3 trees knocked down or snapped northeast of the shop and no damage was observed beyond 150 yards northeast of it. Several witnesses observed the tornado, and there is video evidence as well. There were reports of a tornado near the 86 mile marker on I-64, but no damage was observed.

Flash Flood, Washington

When
May 19, 5:47 PM EST
Where
Washington County, Salem to 0.57 mi E of Salem
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.600, -86.100

Several inches of rain fell in a very short time period which resulted in significant flash flooding across many portions of Washington County. Multiple high water rescues were reported across the county due to flash flooding.

Flash Flood, Washington

When
May 19, 5:58 PM EST
Where
Washington County, 1.92 mi NE of Salem to 1.42 mi W of Canton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.621, -86.078

Local law enforcement reported that State Road 56 east of Salem was closed due to high water.

Hail, Crawford

When
May 20, 4:05 PM EST
Where
Crawford County, 0.88 mi NW of Leavenworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.210, -86.360

Hail, Crawford

When
May 20, 4:09 PM EST
Where
Crawford County, 1.63 mi E of Leavenworth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.200, -86.320

Hail, Crawford

When
May 20, 4:13 PM EST
Where
Crawford County, 1.29 mi ENE of Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -86.330

A trained spotter also reported a funnel cloud but it stayed aloft and didn't drop down.

Thunderstorm Wind, Clark

When
May 20, 5:15 PM EST
Where
Clark County, Sellersburg
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -85.750

Local law enforcement reported that downed trees were blocking a roadway.

Hail, Clark

When
May 20, 5:35 PM EST
Where
Clark County, 2.76 mi N of Charlestown
Measured
1.25 in hail
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
38.490, -85.670

Hail ranged in size from nickels to half dollar in diameter.

Thunderstorm Wind, Jefferson

When
May 20, 6:06 PM EST
Where
Jefferson County, 1.75 mi SE of Smyrna
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.760, -85.460

Measured at the Madison Airport.

Thunderstorm Wind, Jefferson

When
May 20, 6:09 PM EST
Where
Jefferson County, 0.81 mi ESE of Wirt
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.796, -85.436

The Jefferson County emergency manager reported trees and power lines down on State Road 7 near Dawson Smith Road.

Tornado, Jefferson

When
May 20, 6:10 PM EST to 6:11 PM EST
Where
Jefferson County, 0.7 mi NNW of Pleasant Pt to 0.64 mi NNW of Pleasant Pt
Rating
EF1
Path length
0.16 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
38.789, -85.426

A small tornado touched down just north of West Galway Trail N in a tree line behind some houses. The tornado uprooted and snapped trees as it moved east. An eyewitness reported seeing a black mass with debris moving horizontally. The tornado covered his house in fallen trees. As it crossed Paper Mill Road, the inflow winds into the tornado pulled off siding from nearby houses and moved light objects several hundred feet. A camper parked on the southern edge of the path rolled three times toward the center of circulation and was destroyed. After crossing the road it struck an abandoned farm house and did more tree damage. There was no more evidence of damage after the tornado passed east of the farmhouse.

Thunderstorm Wind, Jefferson

When
May 20, 6:11 PM EST
Where
Jefferson County, 0.54 mi W of North Madison
Measured
53 kt (61 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
38.770, -85.410

A trained spotter reported severe thunderstorm wind damage to the awning over a fuel station.

Thunderstorm Wind, Jefferson

When
May 20, 6:12 PM EST
Where
Jefferson County, 0.88 mi NE of North Madison
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.780, -85.390

A trained spotter reported roof damage to a consignment shop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687798, 687799, 687813, 687804, 687796, 687797, 687800, 687801, 687802, 687814, 687803, 687818, 687815, 687807, 687816, 687817.